Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 24, NWS Riverton, WY

July 23, 2002Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 23, 2002, 2:24 PM MDT for Hot Springs County, Wyoming. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 2:24 PM MDT (20:24 UTC)
Expired
Jul 23, 2002, 3:00 PM MDT
In force
36 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:55 PM MDTHail 0.75Grass Creek, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS55 KRIW 232024
SVRRIW
WYC017-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING

* UNTIL 300 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS FROM 26 MILES NORTHWEST OF THERMOPOLIS TO 35
  MILES WEST OF THERMOPOLIS...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  14 MILES NORTHWEST OF THERMOPOLIS AROUND 300 PM MDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$
LAT...LON 4403 10867 4364 10898 4349 10811 4383 10831

JONES

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:24 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 23, 1:24 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
124 PM MDT TUE JUL 23 2002

UPPER LEVEL SW FLOW OVER THE CWFA THIS AFTERNOON WITH SHORT WAVE
CURRENTLY MOVING ACROSS WESTERN ID. ALSO...60 TO 70 KT 300 MB JET
STREAK FROM NORTHERN CA INTO NORTHWEST NV. TSTMS DEVELOPING ACROSS
NORTHWEST WY AND ANOTHER AREA OF STORMS ACROSS NORTHEAST UT...JUST
SOUTH OF SWEETWATER CO. BEST SFC INSTABILITY ACROSS THE BIG HORN
BASIN WITH CAPES OF 1600 TO 1800 J/KG.

THIS EVENING WILL PROBABLY WILL BE BUSY LIKE THE PREVIOUS TWO
NIGHTS WITH A FEW SEVERE STORMS POSSIBLE. THE COMBINATION OF
INSTABILITY AN INCREASING DYNAMICS WILL BE THE MAIN PLAYERS.
STORMS WILL PROBABLY ORGANIZE INTO AN MCS LATER TONIGHT TO OUR NORTH
AND EAST. LOOKS LIKE WED WILL BE A BREAK DAY WITH UPPER RIDGE
SLOWLY BUILDING AND WARMER 700 MB TEMPS AND DRIER AIR WORKING INTO
THE CWFA. TEMPS WILL BE WARM ON WED WITH HIGHS BACK INTO THE MID
90S ACROSS THE EASTERN CWFA. NEXT SHORT WAVE TO MOVE ACROSS
WY ON THU SO WILL GO WITH CHC POPS ACROSS THE AREA ON THU.

WILL GO WITH CHC POPS FOR FRI THROUGH SUN AS MOIST MONSOON FLOW
CONTINUES...THEN DRY WX FOR MON AND TUE AS A DRIER WESTERLY FLOW
DEVELOPS.

.RIW...NONE.
MC

In the hours before

Special weather statement, Jul 23, 11:02 AM MDT, 3 hours 22 minutes before
WYZ001>010-012-013-015-026>028-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1102 AM MDT TUE JUL 23 2002

THE SEVERE WEATHER RISK IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...A MOIST AN UNSTABLE AIRMASS WAS ALREADY IN PLACE ACROSS
THE AREA THIS MORNING. AFTERNOON HEATING WILL MAKE THE AIRMASS EVEN
MORE UNSTABLE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS
NORTHERN WYOMING. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME STORMS ON MONDAY PRODUCED BETWEEN ONE
AND TWO INCHES OF RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH ACROSS
PARTS OF FREMONT COUNTY. RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE
WITH SOME STORMS THIS AFTERNOON AND EVENING.

THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.
PARK  TETON  BIG HORN  JOHNSON  WASHAKIE  HOT SPRINGS  FREMONT
NATRONA
Special weather statement, Jul 23, 11:02 AM MDT, 3 hours 22 minutes before
WYZ001>010-012-013-015-026>028-240000-

SEVERE WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
1102 AM MDT TUE JUL 23 2002

THE SEVERE WEATHER RISK IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...A MOIST AN UNSTABLE AIRMASS WAS ALREADY IN PLACE ACROSS
THE AREA THIS MORNING. AFTERNOON HEATING WILL MAKE THE AIRMASS EVEN
MORE UNSTABLE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS
NORTHERN WYOMING. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME STORMS ON MONDAY PRODUCED BETWEEN ONE
AND TWO INCHES OF RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH ACROSS
PARTS OF FREMONT COUNTY. RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE
WITH SOME STORMS THIS AFTERNOON AND EVENING.

THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.
PARK  TETON  BIG HORN  JOHNSON  WASHAKIE  HOT SPRINGS  FREMONT
NATRONA

WCJIN-WYNW-WYNE

MC
Local storm report, Jul 23, 1:10 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
110 PM MDT TUE JUL 23 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    4 W GRASS CREEK           WY   .88 INCH HAIL
07/21/02   HOT SPRINGS                    REPORTED BY SPOTTERS.
                                          PEA TO NICKEL HAIL
                                          LASTED UNTIL 440 PM.

0610 PM    8 NNW RIVERTON            WY   .75 INCH HAIL
07/21/02   FREMONT                        REPORTED BY SPOTTERS

0533 PM    PAVILLION                 WY   .75 INCH HAIL
07/21/02   FREMONT                        REPORTED BY SPOTTERS

ESTELL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:07 PM MDTSevere Thunderstorm WarningRIWFremont23 min
Jul 22, 8:32 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Jul 22, 8:59 PM MDTSevere Thunderstorm WarningRIWFremont46 min
Jul 22, 9:43 PM MDTSevere Thunderstorm WarningRIWFremont32 min
Jul 22, 10:15 PM MDTSevere Thunderstorm WarningRIWFremont30 min
Jul 23, 3:52 PM MDTSevere Thunderstorm WarningRIWTeton23 min
Jul 23, 4:15 PM MDTSevere Thunderstorm WarningRIWTeton30 min
Jul 23, 4:46 PM MDTSevere Thunderstorm WarningRIWTeton29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.